View Full Version : Adderall causing costochondritis or shortness of breath?


SirenCall
02-15-17, 07:16 PM
I am a 15-year-old girl and recently I have been having some really awful symptoms. Also this is the backstory, if you would like to just read the actual problem skip down to the 5th paragraph, or the last two. I have ADHD and I was first "diagnosed" with it when I was about in 8th grade, though many doctors (and basically anyone who knew me) had suspected it in the past.

I was proscribed Adderall 20mg xr right off the bat, and I didnít have many problems on it but after I was diagnosed it made me depressed so I was taken off of it soon after just to be safe.

I began struggling this year, because I was taking more advanced classes so I went back to my psychiatrist.

I was on 20mg xr for a while but since I have grown as well as gained more weight this time it didn't help substantially. The dose was increased to 30mg xr for a week and then I went to 40mg xr. I feel so much better and motivated and my grades have gotten so much better now that I can focus as well.

Now for the real problem. So the dose was increased around January 18th and I think I took it for 3-4 days before going up to 40mg xr. I was probably on this high dose for about a week before I began to have issues.

On January 31st, I got home and I could not breathe at all. I was hungry for air and my chest was hurting a bit. It was really bad shortness of breath and it persisted for a while so we went somewhere to have me checked out. They did a blood test which showed my white blood cell count was high, my blood pressure was normal, my heartbeat was almost 140 beats per minute from just sitting down, they did x-rays of my chest and didn't find anything, and they did an EKG. Everything was normal so I went home but the feeling persisted.

The next day I went to the pediatrician and she suggested it might be Costochondritis since younger people usually get it because they are still growing but there are other things that can trigger it. I have been taking 800mg of Advil every 6-8 hours every day since and nothing has changed.

I get occasional pain from time to time but it isn't bad except for my left arm that just gets this horrible ache for a while. My main problem is just the discomfort of not being able to breathe. It feels like I am wearing a corset that is too tight or like I am suffocating. I feel like my chest isn't expanding enough, and my deep breaths arenít satisfying at all, and when I am not gasping for air my breath gets very soft and shallow and I fear if I fall asleep I will stop breathing. It also feels like there is just this incredible tension in my chest, like the feeling you get when you are super overwhelmed with stress, and it burns.

twice now I have just sobbed and then screamed in frustration because it is so uncomfortable. Today marks the 3-week mark and I also went to see my psychiatrist today. She didn't know what costochondritis was but since my symptoms started so close to when I increased my dose she wanted to take me down to 30mg xr of Adderall.

I thought she was crazy but then I googled around a bit and it does seem to happen to a few people who take Adderall. My theory is that I am not getting better even though I am taking so much Advil because I am still taking Adderall on weekdays (not on weekends) and if that was the cause of the inflammation in my chest, then continuing to take it won't let the Advil help, so it just remains the same. There were two occasions before now where during the night I got this awful feeling but it wasn't as bad and it went away when I woke up the next day, and I think these were about the time I was taking 30mg.

I just want to know if anyone else has this problem and knows if it is the high dose of Adderall or something else. When this first started I stopped taking Adderall for five days and I think it maybe got a little better but of course it got worse again the next week when I was taking it again. The awful feeling doesn't go away when the Adderall wears off, nor on weekends when I donít take it.

Basically I am asking could a new high dosage of Adderall cause a case of costochondritis and is the reason I am not getting better because I keep taking it? Has anyone had something similar happen or can help me out?

Little Missy
02-15-17, 07:36 PM
Advil, along with any NSAID, aspirin, Tylenol, aleve, can cause sever shortage of breath. It happened to me when I had the flu and kept taking aspirin around the clock for weeks. It felt like I was going to die, I just could never get enough air.

It could be the Advil.

Postulate
02-15-17, 08:28 PM
How much Advil have you been taking per day and for how many days up until now?

SirenCall
02-15-17, 08:41 PM
The shortness of breath stated 2 days before I started the Advil and the pediatrician told me to take 4 (I think that's 200mg each) every 8-6 hours, and I have been taking it for about two weeks now.

Cyllya
02-16-17, 03:02 AM
Adderall can definitely cause anxiety and high heart rate, as well muscle pain less commonly. The Adderall is surely a contributing factor in the 140 bpm heart rate, even if it's not the sole cause. Part of what you describe sounds like a panic attack. If you're taking any other drugs that raise heart rate, it could be an interaction. (This includes caffeine!! And the amount matters. Caffeine amount rules of thumb: chocolate and anything labeled "decaf" has a tiny negligible amount, soda has a small amount, tea and coffee have a large amount, energy drinks potentially have a huge amount, "herbal" tea should be caffeine-free, anything containing "green tea extract" is a mystery.)

I've noticed that combining my usual daily amount of Adderall and caffeine with a higher-than-normal (for me) sugar intake caused me to have a racing heart rate and chest pain, and once I even had what I think was a panic attack. I've never heard of sugar causing panic attacks, but I figure I'd put it out there in case it could be a factor for you.

It might be possible the 40mg of Adderall caused anxiety and/or high heart rate to begin with, but now you're just stuck in a vicious cycle of anxiety -> high heart rate -> chest pain - > more anxiety? I'm guessing it'd be a good idea to go back down to 20 mg or even taper off all together (don't quit cold-turkey), at least to see to what degree the Adderall is contributing. Also spend a few days at home chilling out and doing relaxation exercises.

Although it's not a guarantee, skipping days can cause side effects to be worse, especially at higher doses. Both active side effect and withdrawal effect of Adderall can include anxiety.

While checking for Adderall side effects, I found this on Wikipedia: "Amphetamine stimulates the medullary respiratory centers, producing faster and deeper breaths. In a normal person at therapeutic doses, this effect is usually not noticeable, but when respiration is already compromised, it may be evident." (The citation is a book, so I can't check it for more info.) It sounds different than your problem, but it might be relevant.

Postulate
02-16-17, 06:50 PM
How come your doctor did not prescribe salbutamol with ipratroprium bromide to treat the cause, and prescribed you Advil to treat the symptoms? You can also ask your doctor how Clonidine might also treat the cause.

SirenCall
02-17-17, 01:12 AM
I have no clue why she didn't--today my mom called and I am now going to physical therapy??! I have no idea why they are doing all of this, but I am going to cut my adderall dose down to 20mg (Though I REALLLLLLY don't want to, but doctors orders) and I am not taking as much Advil, so hopefully all of this will clear up within the next few days.

Bill Truman
02-18-17, 01:53 AM
I started to take the Advil for relieve muscle aches and backaches as per doctor's advice. But it decreased hemoglobin level.

Postulate
02-19-17, 11:03 AM
If my doctor offered to treat my issue with a gram of Advil/Tylenol/Naproxen per day, I would say no, and ask her to prescribe something else. Unless I'm unconscious and my life is in danger so they administer it IV, no NSAID will find a home inside me. But that's just me.